Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 3, NWS Wilmington, OH

January 3, 2000Pendleton County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Jan 3, 2000, 3:33 PM EST for Pendleton County, Kentucky. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 3, 2000, 3:33 PM EST (20:33 UTC)
Expired
Jan 3, 2000, 4:00 PM EST
In force
27 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Pendleton County, KY

The radar

The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 3, 3:40 PM ESTThunderstorm Wind 78 EDe Mossville, KYA weakening supercell tracked from near Louisville across Owen and Grant counties before collapsing over Pendleton county. The storm left a 3 mile long path of damage which ranged from 25 feet to nearly 100 yards wide. Two homes received significant damage a

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 2:45 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCVG 032034
SVRILN
KYC191-032100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
333 PM EST MON JAN 3 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON OH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENDLETON COUNTY IN NORTHERN KENTUCKY...

* UNTIL 400 PM EST...

* AT 333 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER WILLIAMSTOWN...MOVING EAST AT 60 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FALMOUTH...

TPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 2:19 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jan 3, 2:19 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
219 PM EST MON JAN 3 2000

18Z SFC ANALYSIS INDICATED A WAVE ACROSS ERN IN AND A WARM FNT THAT
HAS PUSHED N OF FA.  BATCH OF SHRA/TSRA PUSHING INTO NWRN FA ATTM.
THIS SHOULD PUSH INTO CVG AND CMH AREAS BY MID PM.  H8 WINDS
INCREASING TO 60 KTS ACCORDING TO THE ETA.  INSTABILITY IS MARGINAL
BUT A FEW BREAKS OVR NRN KY AND S-CNTRL OH SHOULD ADD TO THE HEATING
AND THUS DECREASE THE STABILITY OF THE ATMOSPHERE.

FCST WL FEATURE RAIN AND THUNDERSTORMS TONIGHT.  SOME STORMS MAY BE
SEVERE WITH DAMAGING WINDS SO TORNADO WATCH IN EFFECT FOR CVG-PMH
AND CMH AREAS. HELICITY OFF VWP ABOVE 800 PER CONVERSATION WITH SPC.

SHRA/TSRA WL CONTINUE OVERNIGHT AND END BY 12Z CVG-DAY.  WL CARRY A
CHANCE RAIN FOR CMH-PMH IN THE AM.  WL CARRY CHANCE OF LIGHT SNOW
ALL AREAS IN PM.  WL CARRY FALLING TEMPS IN ALL ZONES.

.ILN...NONE.

WILKINSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 3:05 PM ESTSevere Thunderstorm WarningILNOwen40 min
Jan 3, 3:21 PM ESTSevere Thunderstorm WarningILNGrant44 min
Jan 3, 5:52 PM ESTFlash Flood WarningILNBoone, Campbell, Kenton4 hr
Jan 3, 6:30 PM ESTFlash Flood WarningILNCarroll, Gallatin4 hr
Jan 3, 6:47 PM ESTFlash Flood WarningILNGrant, Owen, Pendleton4 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.